[This is the first in a series of ‘RxISK Stories’ taken from RxISK.org. RxISK is open to stories from anyone on drugs who have adverse events and are in need of answers or from doctors managing adverse events on any medical drugs].
Query from Fiona Barton
Dr Healy, a friend suggested I email you. I am desperate to get some support with my story.
I had a heart attack two years ago and was prescribed Clopidogrel and low dose Aspirin as my after care. Several months ago it was decided that I should come off the Clopidogrel. I was keen to do so as I had begun to get tinnitus and my research suggested that aspirin-like drugs could cause this. As I was told I would have no side effects, I stopped it dead. Three times that week I was admitted by ambulance to hospital with numbness down my left side and headaches. I had an emergency brain scan – all normal. I asked if it could be withdrawal from the Clopidogrel. They said no.
I went back on it. I then started to wean myself slower. As I did the tinnitus stopped. But then I was admitted to hospital again. Worse I had acute anxiety, suicidal thoughts and hallucinations. My doctor told me to go back on Clopidogrel and when I did the symptoms stopped but the tinnitus came back. I then tried an even slower withdrawal. Again I was admitted to hospital – this time with sweats, agitation, anxiety, pain, and headaches. I was told this is in my head and is anxiety in case I have another heart attack – absolute rubbish. This is following a pattern. I know it’s this drug.
The combination of Clopidogrel and aspirin I was told could cause gut problems and has caused me gut problems. But every time I try lansoprazole or omeprazole I get anxiety, hallucinations and numbness.
Can you offer me any advice or where to get help? I know I am chemically dependent on this drug. I don’t want to be on this for the rest of my life as was suggested by the cardiologist. You don’t have a problem on it so keep taking it, he said. What happens if the drug manufacture changes or I become tolerant and need more? What happens if I need surgery and have to stop it in case I have a bleed? I know my body would not take the shock of it stopping suddenly.
I was addicted to the benzodiazepines in the 1980s. It took me 3 years of hell to come off them so I know what withdrawal feels like and this is it. Please can you help? I don’t know who else to ask that will believe me.
The first point to make is that the options are to agree that this is a withdrawal syndrome or else to disbelieve FB. For FB, the stakes are high, including death and significant disability. For the doctors there are no bad consequences of disbelieving her. Indeed one of the consequences of believing her might be to start doubting the standard line about Clopidogrel and other drugs.
Second, FB presents a compelling case for a withdrawal syndrome from clopidogrel. The problems emerge on stopping a drug she had no reason to think could cause a problem, clear up on going back on the drug and reappear on reducing again, and this happens more than once. This is as compelling as it gets.
The first defense for those who don’t want to believe is to say that we cannot see how it could be happening and therefore the problems are not what they might appear to be. Taking this approach requires an alternate explanation – and in this case there is a temptation to pick on the anxiety symptoms and perhaps even the prior history of dependence on benzodiazepines. Someone with less inner conviction than FB may even be persuadable that this is all in her mind.
But there are ways to explain what is happening. Among the types of withdrawal is one that is sometimes termed rebound (DBM Medicine Induced Stress Syndromes; DBM Dependence and Withdrawal). This can lead to rebound heart rate increases in drugs like beta-blockers that slow heart rate and rebound clotting in drugs that reduce clotting. And in fact rebound clotting is well recognized on drugs like aspirin. Another that might fit the bill here is a legacy effect – an enduring effect after a drug is stopped.
Searching in RxISK under Clopidogrel shows that a withdrawal syndrome has been reported on a number of occasions (7 – in FDA’s database these reports come from Europe). European regulators may have many more reports. This frequency is so low that its proportional reporting ratio is close to 0. There is in other words no signal. On the basis of this we are faced with a choice between a compelling description of a withdrawal problem and the data which says no signal. I’m inclined to go with the compelling description. Part of the reason we likely have no signal is that the people affected by problems like this are not doing the reporting; it is doctors who find something like this close to inconceivable who are still the primary reporters of adverse events.
My inclination on reading FB’s report was to believe her. But more research on RxISK throws up further reasons to go with FB. There is a condition that is usually thought of as rare called thrombotic thrombocytopenic purpura (TTP). In TTP, platelets in the blood form micro-clots (thrombosis) which can cause problems. But the micro-clots also remove platelets from blood which leads to bleeding (purpura). There are 169 reports of TTP on clopidogrel to FDA. This is a whopping signal – PRR = 22.2. (if the PRR is over 2.0, this is taken as evidence of a signal). We don’t know whether these have happened on withdrawal or not – FDA reporting systems don’t make these distinctions. But there is every chance that a significant number have happened on withdrawal. If recoded as part of a withdrawal syndrome, the signal for withdrawal would be much more salient. There is fact a great deal of evidence that stopping clopidogrel is linked to problems. Michael Ho and colleagues in JAMA (2008), 299: 532-539 have shown a doubling of mortality and in particular heart attacks in the 90 days after stopping clopidogrel.
TTP or related problems could readily give rise to just the clinical features FB reports, including anxiety, numbness down her arm, hallucinations and the rest.
RxISK also shows 108 reports of hemorrhagic stroke on clopidogrel. Again the signal for this (PRR = 13.6) suggests strongly that clopidogrel may be causing the problem. These strokes may be TTP related cases. The problem may be happening on the drug or on withdrawal – we just don’t know from the way the data is collected at the moment.
Finally another feature of FB’s case is her reaction to lansoprazole and omeprazole. European regulators have advised against combining clopidogrel with proton pump inhibiting drugs like these. Eliminating acid from the gut likely interferes with a range of different drugs, but in this case PPIs and clopidogrel also interact in the liver, causing FB to slip into withdrawal.
If you are a doctor you can put FB’s difficulties down to problems on the drug and not withdrawal but if you do this, then you cannot also say to FB that staying on clopidogrel is risk-free. Who moreover should make the choice as to whether she dies of a heart attack, or stroke, FB or her doctor? For many suffering a stroke is close to the ultimate horror.
Staying on the drug is not an easy way-out for other reasons. The risks FB outlines are very real – needing surgery, having the drug discontinued, or accidentally ending up without a supply. But in addition, staying on the drug itself cannot be assumed to be without consequences. We think of drugs like aspirin or the statins as acting simply on platelets or cholesterol levels and as a result wonder where the problem might be in staying on them.
But in fact just as the SSRIs do not work solely or even primarily on brain serotonin levels but even more so on blood system serotonin where just like aspirin they reduce platelet adhesiveness, leading to rebound clotting when stopped and cases of TTP and stroke, so also aspirin and statins can lead to extensive changes through the body that affect the brain and other organs. This can include change of personality, or might lead to other conditions improving or getting worse. We know a great deal about what happens soon after we start taking many drugs but know little about what the longer term effects are, and FB is right to be concerned.
It will need great skill to come up an answer. FB may need input from a haematologist rather than a cardiologist. In other cases of withdrawal, I advocate using liquid forms of a drug to wean off very slowly, but Clopidogrel permanently blocks some receptors and so this approach is of no use. She would likely to better stopping Clopidogrel while taking warfarin or a heparin analogue, until her entire supply of platelets have turned over.
FB’s case challenges us to recognize that problems like this may be a manifestation of dependence and withdrawal, and that for instance many aspects of SSRI withdrawal may be intensely physical in origin rather than mental as people sometimes assume. We do not in this case know for instance if the permanent changes Clopidogrel causes in platelets might also happen in brain.
This is a case where patients need a doctor to work closely with them as a team. FB has filled a RxISK report and has taken a copy of this to her doctor.
Clopidogrel – Plavix
It seemed to be by chance that the first post on this RxISK blog is on Clopidogrel. But maybe not.